Public Release: 

Acetaminophen overdoses in children can be life-threatening but are avoidable

Canadian Medical Association Journal

Acetaminophen, a widely available over-the-counter medication, can cause liver toxicity in children if doses are exceeded, and more public education is needed to warn of potential adverse effects, states an article published in CMAJ (Canadian Medical Association Journal).

"Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children," writes Dr. Rod Lim, Department of Pediatrics, Children's Hospital, London Health Sciences Centre, London, Ontario, with coauthors. "Repeated supratherapeutic dosing [above the recommended dose], accidental overdose due to error and intentional ingestion can all result in acute liver failure and even death."

The authors cite a case study of a 22-day-old baby in which the parents misunderstood the correct dose of acetaminophen and administered too much analgesic for a circumcision. After the procedure, when the doctor instructed the parents to give another dose, they discovered the error. In this case, N-acetylcysteine with dextrose was given intravenously, and the child recovered within about 24 hours after ingesting the medication.

N-acetylcysteine is the standard treatment for liver toxicity related to an overdose of acetaminophen and is usually successful if started within eight hours after ingesting the drug.

Medication errors involving children are a serious issue, and dosing is complicated by the need to dose by the child's weight and convert this dose to a volume because many medications for children are in liquid form. A report from the US poison control centres and the American Academy of Pediatrics, which analyzed 238 instances of serious medication errors in children under age six, found that 11% of children who are given pharmaceuticals experience a medication error such as an incorrect medication, incorrect dose or method of administering. Acetaminophen overdose was the most common single agent responsible for a life-threatening event, longer-term illness or death.

A better approach is needed to prevent these avoidable, and life-threatening, errors.

"Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration," write the authors. "Error reduction on a large scale requires systems-based interventions and prevention."

Suggestions include better labelling and dosing information, improved dosing devices -- many parents use spoons, which are not standard sizes and can lead to overdoses -- and placing acetaminophen behind the counter to ensure that a pharmacist can counsel parents on correct dosing.


Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.